Browse

You are looking at 1 - 3 of 3 items for :

  • Hypoglycaemia x
  • Liver function x
  • Condition/ Syndrome x
  • All content x
Clear All
Open access

Baris Akinci, Rasimcan Meral, Diana Rus, Rita Hench, Adam H Neidert, Frank DiPaola, Maria Westerhoff, Simeon I Taylor, and Elif A Oral

Summary

A patient with atypical partial lipodystrophy who had a transient initial response to metreleptin experienced acute worsening of her metabolic state when neutralizing antibodies against metreleptin appeared. Because her metabolic status continued to deteriorate, a therapeutic trial with melanocortin-4 receptor agonist setmelanotide, that is believed to function downstream from leptin receptor in the leptin signaling system, was undertaken in an effort to improve her metabolic status for the first time in a patient with lipodystrophy. To achieve this, a compassionate use (investigational new drug application; IND) was initiated (NCT03262610). Glucose control, body fat by dual-energy X-ray absorptiometry and MRI, and liver fat by proton density fat fraction were monitored. Daily hunger scores were assessed by patient filled questionnaires. Although there was a slight decrease in hunger scales and visceral fat, stimulating melanocortin-4 receptor by setmelanotide did not result in any other metabolic benefit such as improvement of hypertriglyceridemia or diabetes control as desired. Targeting melanocortin-4 receptor to regulate energy metabolism in this setting was not sufficient to obtain a significant metabolic benefit. However, complex features of our case make it difficult to generalize these observations to all cases of lipodystrophy. It is still possible that melanocortin-4 receptor agonistic action may offer some therapeutic benefits in leptin-deficient patients.

Learning points:

  • A patient with atypical lipodystrophy with an initial benefit with metreleptin therapy developed neutralizing antibodies to metreleptin (Nab-leptin), which led to substantial worsening in metabolic control. The neutralizing activity in her serum persisted for longer than 3 years.
  • Whether the worsening in her metabolic state was truly caused by the development of Nab-leptin cannot be fully ascertained, but there was a temporal relationship. The experience noted in our patient at least raises the possibility for concern for substantial metabolic worsening upon emergence and persistence of Nab-leptin. Further studies of cases where Nab-leptin is detected and better assay systems to detect and characterize Nab-leptin are needed.
  • The use of setmelanotide, a selective MC4R agonist targeting specific neurons downstream from the leptin receptor activation, was not effective in restoring metabolic control in this complex patient with presumed diminished leptin action due to Nab-leptin.
  • Although stimulating the MC4R pathway was not sufficient to obtain a significant metabolic benefit in lowering triglycerides and helping with her insulin resistance as was noted with metreleptin earlier, there was a mild reduction in reported food intake and appetite.
  • Complex features of our case make it difficult to generalize our observation to all leptin-deficient patients. It is possible that some leptin-deficient patients (especially those who need primarily control of food intake) may still theoretically benefit from MC4R agonistic action, and further studies in carefully selected patients may help to tease out the differential pathways of metabolic regulation by the complex network of leptin signaling system.
Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir, and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.
  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.
  • Standard diagnostic assessment is a non-contrast CT abdomen.
  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.
  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.
Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes, and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.
  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.
  • Sirolimus was well tolerated with no clinically significant side effects.
  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.